Hail, Lee
- When
- January 2, 5:50 AM CST
- Where
- Lee County, 4.56 mi NE of Blue
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.450, -97.100
A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 2, 5:49 AM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 549 AM CST Mon Jan 2 2017 .UPDATE... Cancelled western portion of the Severe Thunderstorm Watch for Gillespie, Blanco, Llano, and Burnet counties as the line has cleared to the east. Re-configured pops during the 12Z-15Z time frame to account for slightly slower progression of the line to the east from what was issued in the previous package. No change to the previous thinking on severe threat. && .PREV DISCUSSION... /ISSUED 524 AM CST Mon Jan 2 2017/ UPDATE... 12Z Aviation Update Below. AVIATION... Line of TSRAs currently along the I-35 corridor and will impact AUS through 1330Z and near SAT through 1230Z. Gusty winds around 25-30 kts and small hail are possible within the line of the storms. The storms could intensify as they move farther east of I-35 during the morning hours. Otherwise, IFR to MVFR conditions within and ahead of the line of storms. Behind the line of storms, W to NW winds around 10 kts and VFR conditions under clear skies through the remainder of the day and night. PREV DISCUSSION... /ISSUED 220 AM CST Mon Jan 2 2017/ SHORT TERM (Today through Tuesday)... A Severe Thunderstorm Watch has been issued for portions of the northern and eastern CWA. The best chance of severe storms will be along and north of a Fredericksburg to San Marcos to La Grange line, including the Austin metro area. Less certainty now exists south of this line, where POPs have been scaled back. The upper level trough is is lifting east-northeast out of West Texas and the Big Bend. The greatest upper level forcing will skirt through the northern half of the CWA. Large MUCAPE values exist and this will support a primary risk of elevated storms producing large hail when combined with the forcing and over 50 kts of effective bulk shear. Should the storms become more surface based across the eastern CWA, where there are mid to upper 60 deg dew points, there is the potential for a secondary threat of damaging wind gusts and an isolated tornado. There is still some uncertainty as to whether the CAP erodes, with aircraft sounding data out of AUS still showing a stout cap. The storms should exit quickly east this morning, clearing the eastern counties by 9 AM. Clearing and a dry westerly wind will develop behind a Pacific cold front, leading to high temperatures well into the 70s. An elevated fire danger may occur with cured fuels across the western CWA, where little to no rain falls, RH values drop below 30 percent and wind gusts to around 15 mph. In addition, areas of fog have developed across the central and eastern CWA where the 60 degree dew points have surged back north. There is dense fog occurring near the edge of the escarpment across Bexar and Comal counties, but this should improve as the Pacific front moves through the area around or shortly before sunrise. Dry and warm conditions on Tuesday ahead a stronger cold front. Highs Tuesday into the mid to upper 70s, with even a few low 80s possible across far southern areas of the CWA. LONG TERM (Tuesday Night through Sunday)... An increasing cold trend will develop Tuesday night through the end of the week as a longwave trough develops over the northern and eastern half of the country. This will allow modified Arctic air to spill south in a series of reinforcing rounds. The first front cold front will arrive into the area Tuesday night. It should continue to stressed that lower than normal confidence still exists with respect to temperatures, with a rather large spread observed in both the high and low temperatures Wed-Sat in GFS and ECMWF ensemble members. Run to run consistency has been an issue with the GFS. This is resulting in big discrepancies on when a secondary surge may arrive late Thursday through Saturday. A blended solution is currently forecast with temperatures, with adjustments still likely in future forecasts. Should the ECMWF verify temperatures may need to be trended much colder Friday into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 49 75 41 53 / 100 0 0 0 0 Austin Bergstrom Intl Airport 76 46 74 41 54 / 100 0 0 0 0 New Braunfels Muni Airport 77 47 76 43 56 / 60 0 0 0 0 Burnet Muni Airport 73 46 72 37 50 / 30 0 0 0 0 Del Rio Intl Airport 74 45 74 45 62 / 0 0 0 0 0 Georgetown Muni Airport 74 47 72 38 51 / 90 0 0 0 0 Hondo Muni Airport 75 45 78 43 61 / 0 0 0 0 0 San Marcos Muni Airport 77 47 75 42 54 / 100 0 0 0 0 La Grange - Fayette Regional 76 48 74 44 55 / 100 0 0 0 - San Antonio Intl Airport 77 48 77 43 58 / - 0 0 0 0 Stinson Muni Airport 77 46 78 45 58 / 0 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...Runyen
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 526 AM CST MON JAN 2 2017 TXZ171>173-183>194-202>209-217>225-228-031130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 526 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTH CENTRAL TEXAS THROUGH 9 AM THIS MORNING. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL CONTINUE THROUGH MID MORNING. THESE SHOWERS AND STORMS ARE EXPECTED TO CONTINUE EAST AND MOVE OUT OF THE SOUTH CENTRAL TEXAS AREA BY 9 AM THIS MORNING. AFTERWARDS...NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE TONIGHT. TB3
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 AM CST MON JAN 2 2017
TXZ173-192>194-021130-
Williamson TX-Travis TX-Lee TX-Bastrop TX-
500 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...
SOUTHEASTERN TRAVIS...SOUTHEASTERN WILLIAMSON AND NORTHWESTERN LEE
COUNTIES UNTIL 530 AM CST...
At 459 AM CST, Doppler radar was tracking a strong thunderstorm near
Wyldwood, or 10 miles east of Austin Bergstrom Int Ap, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elgin, Wyldwood, Camp Swift, Webberville, Blue, Beyarsville, Knobb
Springs, McDade, Cedar Hills and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3053 9718 3046 9715 3048 9712 3041 9704
3006 9745 3020 9762 3060 9726
TIME...MOT...LOC 1059Z 225DEG 39KT 3022 9749
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
514 AM CST MON JAN 2 2017
TXZ205-206-021145-
Bexar TX-Comal TX-
514 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 545 AM CST...
At 513 AM CST, Doppler radar was tracking a strong thunderstorm near
Fair Oaks Ranch, or 11 miles southeast of Boerne, moving northeast at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Canyon Lake Dam, Fair Oaks Ranch, Canyon Lake, Bulverde,
Shavano Park, Timberwood Park, Fischer, The Dominion, Spring Branch,
Leon Springs, Cross Mountain, Anhalt, Specht Store, Sattler, Scenic
Oaks and Startzville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 2985 9813 2958 9858 2974 9870 2974 9866
2975 9866 2975 9864 3002 9832
TIME...MOT...LOC 1113Z 232DEG 26KT 2972 9857
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
526 AM CST MON JAN 2 2017
TXZ193-194-021200-
Lee TX-Bastrop TX-
526 AM CST MON JAN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND NORTHERN
LEE COUNTIES UNTIL 600 AM CST...
At 524 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paige, or 10 miles east of Elgin, moving northeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lexington, Fedor, Dime Box, Tanglewood, Blue, Knobb Springs, Lincoln,
McDade, Old Dime Box, Leo and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CST for
South Central Texas.
LAT...LON 3019 9724 3036 9733 3055 9697 3054 9692
3049 9690 3048 9691 3046 9690 3046 9688
3043 9687 3043 9685 3039 9679 3034 9676
TIME...MOT...LOC 1124Z 245DEG 35KT 3031 9721
LJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL BLANCO 30.10N 98.42W
01/02/2017 E0.25 INCH BLANCO TX STORM CHASER
APPROXIMATELY PEA SIZE HAIL REPORTED
&&
EVENT NUMBER EWX1700001
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL TIMBERWOOD PARK 29.71N 98.48W
01/02/2017 E0.25 INCH BEXAR TX FIRE DEPT/RESCUE
&&
EVENT NUMBER EWX1700002
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CST MON JAN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL BULVERDE 29.74N 98.45W
01/02/2017 E0.50 INCH COMAL TX PUBLIC
PEA TO MARBLE SIZE WAS REPORTED
&&
EVENT NUMBER EWX1700003
SBSThe Ft Hood radar (KGRK), 41 km away, was scanning. The volume nearest the first event began at 11:52 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666782, 666784.